California, 2014

High Surf in California, March 16, 2014

March 16, 2014 · NWS MTR · 1 event in 1 county or zone

High surf impacted the California coast on the weekend of March 15-16, 2014. Several rescues were required due to stranded swimmers and one person lost their life in the high surf in Santa Cruz County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

High surf impacted the California coast on the weekend of March 15-16, 2014. Several rescues were required due to stranded swimmers and one person lost their life in the high surf in Santa Cruz County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 16, 12:52 PM PST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 16, 12:52 PM PST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
152 PM PDT SUN MAR 16 2014

.SYNOPSIS...A DRY COLD FRONT WILL PASS OVER THE REGION TONIGHT
WITH STRONGER WINDS AND A DEEPENING OF THE MARINE LAYER. THIS WILL
ALLOW TEMPERATURES TO COOL ON MONDAY BUT THE FORECAST REMAINS DRY
THROUGH THE WEEK WITH TEMPERATURES IN THE 60S AND 70S.

&&

.DISCUSSION...AS OF 1:52 PM PDT SUNDAY...A SUNNY AND WARM
AFTERNOON EXCEPT RIGHT ALONG THE COAST WHERE SOME FOG AND LOW
CLOUDS HAVE LINGERED OUTSIDE THE GOLDEN GATE AND ALONG THE SAN
MATEO COAST. A HOSE OF MOISTURE IS POINTED AT THE PACIFIC
NORTHWEST BUT ANY MOISTURE WILL STAY NORTH OF CAPE MENDOCINO AS A
DRY FRONT PASSES THROUGH NORTHERN CALIFORNIA OVERNIGHT INTO
MONDAY. THE IMPACT AROUND HERE WILL BE NOTICEABLY COOLER
TEMPERATURES ON MONDAY...ESPECIALLY AWAY FROM THE COAST. SKIES
WILL TURN SUNNY AFTER ANY MORNING CLOUDS BUT HIGHS GENERALLY IN
THE 60S ON MONDAY AFTERNOON.

SKIES WILL REMAIN CLEAR MONDAY NIGHT INTO TUESDAY WITH NORTHERLY
WIND FLOW SETTING UP. WINDS IN THE NORTH AND EAST BAY HILLS WILL
INCREASE THROUGH EARLY TUESDAY MORNING BUT NOT EXPECTING ANY WIND
ADVISORIES. UNLIKE LAST WEEKS EVENT...THE PATTERN IS MORE
TRANSIENT AND NOT EXPECTING THE SAME KIND OF UPPER LEVEL SUPPORT.
THE AIRMASS WILL BE DRY AND EXPECT SOME OF THE INLAND VALLEY SITES
TO FALL INTO THE UPPER 30S BY TUESDAY MORNING. READINGS IN THE
HILLS WILL STAY IN THE 40S WITH STRONG MIXING OF WINDS.

OF COURSE WE NEED THE RAIN BUT THAT'S JUST NOT IN THE CARDS THIS
WEEK. THE PATTERN LOOKS FAIRLY NON-DESCRIPT WITH ZONAL FLOW
LEADING TO TEMPERATURES RUNNING 4-8 DEGREES ABOVE NORMAL FOR MUCH
OF THIS WEEK. NORMALS ARE IN THE MID 60S AND WE SHOULD SEE PLENTY
OF AFTERNOONS IN THE 70S THIS WEEK. SURFACE GRADIENTS REMAIN
FAIRLY ROBUST SO NO REASON TO EXPECT A WELL DEFINED MARINE LAYER
SO PLENTY OF SUNSHINE THROUGH THE WEEK...EVEN NEAR THE COAST. HIGH
CONFIDENCE FOR DRY WEATHER AT LEAST THROUGH NEXT SUNDAY.

MODELS ARE IN REASONABLY GOOD AGREEMENT FOR A POSSIBLE TROUGH BY
ABOUT MARCH 25/26 BUT THAT'S 10 DAYS OUT AND WE'VE SEEN THIS TREND
ALL WINTER WHERE THE MODELS HINT AT PRECIP AROUND DAY 10. THE ONE
THING THAT'S A POSITIVE IS THE PNA IS FORECAST TO TREND NEGATIVE
AND FOR WHAT ITS WORTH THE ECMWF SHOWS THE MJO STRENGTHENING INTO
PHASE 2 AND 3 BUT THE PREDICTABILITY OF THOSE TOOLS IS MARGINAL AT
BEST AS WE HEAD TOWARDS APRIL.

&&

.AVIATION...AS OF 10:50 AM PDT SUNDAY...LOW STRATUS REMAINS
CONFINED TO THIS COAST THIS MORNING WHILE FEW/SCT HIGH CLOUDS MOVE
ACROSS THE REGION. THIS WILL KEEP VFR CONDITIONS ACROSS THE
TERMINALS THROUGH AT LEAST 09Z MONDAY. FOG DEVELOPMENT AGAIN
LOOKING LIKELY EARLY MONDAY MORNING FOR KSTS WHILE STRATUS MAY
BRIEFLY CAUSE MVFR CONDITIONS ACROSS MOST SITES AS A WEAK BOUNDARY
SWEEPS THROUGH THE REGION BETWEEN 10Z-16Z MONDAY.

VICINITY OF KSFO...VFR...HIGH CONFIDENCE. NORTHWESTERLY WINDS
INCREASE IN THE AFTERNOON AND CONTINUE THROUGH MUCH OF THE
EVENING. BRIEF RETURN OF MVFR CIGS POSSIBLE AFTER 12Z MONDAY...LOW
CONFIDENCE ON STRATUS RETURN MONDAY MORNING.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR...HIGH CONFIDENCE. NORTHWESTERLY
WINDS INCREASE IN THE AFTERNOON ACROSS KSNS...GENERALLY BELOW
10KTS AT KMRY. RETURN OF MVFR (POSSIBLY IFR) CIGS AFTER 10Z
MONDAY...LOW CONFIDENCE ON STRATUS RETURN MONDAY MORNING.

&&

.CLIMATE...RECORD HIGH TEMPERATURES FOR MARCH 16
ALONG WITH THE MOST RECENT DATE THE RECORD OCCURRED.

SF BAY AREA
.LOCATION................ SUN 16
 KENTFIELD............... 86/2004
 SAN RAFAEL.............. 87/1972
 NAPA.................... 88/2004
 SAN FRANCISCO........... 85/1914
 SFO AIRPORT............. 82/2004
 OAKLAND (DOWNTOWN)...... 85/2004
 OAKLAND AIRPORT......... 83/2004
 RICHMOND................ 84/1972
 LIVERMORE............... 88/1972
 MOFFETT FIELD........... 84/2004
 SAN JOSE................ 85/2004
 GILROY.................. 85/2004

MONTEREY BAY AREA
.LOCATION................ SUN 16
 MONTEREY................ 84/1978
 SANTA CRUZ.............. 86/1914
 SALINAS................. 87/2004
 SALINAS AIRPORT......... 87/2004
 KING CITY............... 91/2007

&&

.MARINE...AS OF 10:50 AM SUNDAY...LONG PERIOD WESTERLY SWELL FROM
12 TO 14 FT WITH 16 TO 18 SECOND SWELL PERIODS WILL MOVE INTO OUR
WATERS THIS AFTERNOON. A HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH
8 AM MONDAY MORNING. THE BIGGEST CONCERN WILL BE FOR WEST FACING
BEACHES WITH AN INCREASED RISK FOR RIP CURRENTS AND SNEAKER WAVES.
LOCAL BREAKERS AROUND 18 FEET ARE POSSIBLE LATE THIS EVENING AND
TONIGHT.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...HIGH SURF ADVISORY...ALONG THE COAST TIL 8 AM MON
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM FROM 9 PM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 10-60 NM FROM 9 PM
             SCA...PT ARENA TO PT REYES 0-10 NM FROM 3 AM
             SCA...PT REYES TO PIGEON PT 0-10 NM FROM 3 AM
             SCA...PT ARENA TO PT REYES 10-60 NM FROM 3 AM
             SCA...PT REYES TO PIGEON PT 10-60 NM FROM 3 AM
             SCA...PIGEON PT TO PT PINOS 10-60 NM FROM 3 AM
             SCA...ROUGH BAR ADVISORY FOR SF BAR UNTIL 3 AM

&&

PUBLIC FORECAST: RWW
AVIATION: RGASS
MARINE: RGASS
CLIMATE: SA/MM

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Mar 16, 2:46 AM PST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
346 AM PDT SUN MAR 16 2014

CAZ006-505-509-529-530-171300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
346 AM PDT SUN MAR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

A LONG PERIOD WESTERLY WELL WILL CONTINUE TO BREAK ALONG THE
COAST. A HIGH SURF ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LONG PERIOD WESTERLY SWELL WILL CONTINUE THROUGH MONDAY
MORNING. A HIGH SURF ADVISORY WILL REMAIN IN EFFECT UNTIL 8 AM PDT
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Northern Monterey Bay

When
March 16, 2:20 PM PST
Where
Northern Monterey Bay forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

A teenager at Panther Beach slipped from ocean rocks and was caught in the high surf. Rescuers were able to pull him from the water but were unable to revive him.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Northern Monterey Bay2014-03-1619MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509257.